Texas, 2013Heavy Rain in Texas, July 24 to 25, 2013
July 24 to 25, 2013 · NWS AMA · 10 events in 5 counties and zones
Thunderstorms developed along both storm outflows moving across the southwestern Texas Panhandle from New Mexico and a modifying surface front across Northwestern Texas. The weak steering winds caused these storms to slowly move eastward along these boundaries over the same area from the evening hours of the 24th and into the morning hours of the 25th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along both storm outflows moving across the southwestern Texas Panhandle from New Mexico and a modifying surface front across Northwestern Texas. The weak steering winds caused these storms to slowly move eastward along these boundaries over the same area from the evening hours of the 24th and into the morning hours of the 25th. These storms had access to climatologically high Precipitable Water Values of 1.3 inches to 1.5 inches. The ample atmospheric moisture and training of storms lead to periods of heavy rain resulting in localized flooding of flood prone areas across the southern Texas Panhandle. This localized flooding diminished as storms moved out of the area by 10 AM on the 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 24, 2:39 PM CST, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 24, 2:39 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
339 PM CDT WED JUL 24 2013
.DISCUSSION...
THROUGH TONIGHT: AN OUTFLOW BOUNDARY THAT PUSHED THROUGH THE AREA
EARLIER THIS MORNING HAS IGNITED WIDESPREAD CONVECTION ACROSS NEW
MEXICO WHERE THE BETTER CONVERGENCE AND UPPER FORCING FOR ASCENT ARE
COLLOCATED. SOME OF THIS ACTIVITY MAY IMPACT THE FAR WESTERN
PANHANDLES THIS EVENING AND TONIGHT, MAINLY WEST OF A GUYMON TO
AMARILLO LINE. NO SEVERE WEATHER IS EXPECTED, BUT A FEW STORMS COULD
HAVE SOME GUSTY WINDS AND SMALL HAIL THIS EVENING.
THURSDAY-THURSDAY NIGHT: IT LOOKS LIKE A PRETTY GOOD SHOT OF
THUNDERSTORMS TOMORROW AFTERNOON AND EVENING AHEAD OF A COLD FRONT
AND A MID-LEVEL SHORTWAVE TROUGH. WITH ABUNDANT BUOYANCY AND
SUFFICIENT SHEAR UP TO 40 KT, A FEW STORMS THAT FORM WILL LIKELY
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
HAZARDS. LOCALLY HEAVY RAIN WILL ALSO BE A CONCERN GIVEN THAT
PRECIPITABLE WATER VALUES WILL BE +2 STANDARD DEVIATIONS ABOVE
NORMAL. CHANCES FOR STORMS SHOULD DIMINISH FROM NORTHWEST TO
SOUTHEAST OVERNIGHT AS THE FRONT MARCHES SOUTHWARD.
FRIDAY-FRIDAY NIGHT: BESIDES SOME LINGERING THUNDERSTORMS ACROSS THE
FAR SOUTHEAST FRIDAY MORNING, THE REST OF THE DAY LOOKS DRY.
NORTHERLY WINDS WILL ALSO BE FAIRLY BREEZY IN THE WAKE OF THE COLD
FRONT. TEMPERATURES WILL BE NOTICEABLY COOLER WITH HIGHS IN THE 80S.
LOWS WILL ALSO BE REFRESHINGLY COOLER WITH SOME 50S POSSIBLE.
SATURDAY-WEDNESDAY: NO CHANGES REALLY MADE DURING THIS PERIOD.
MONSOONAL MOISTURE AND WEAK WEST/NORTHWEST FLOW ALOFT SHOULD SPELL
OPPORTUNITIES FOR AFTERNOON AND EVENING THUNDERSTORMS.
JACKSON
&&
.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
TUESDAY AS RELATIVE HUMIDITY VALUES REMAIN WELL ABOVE 20 PERCENT. NO
STRONG WINDS ARE EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 68 90 67 86 63 / 20 60 40 10 5
BEAVER OK 69 92 67 88 64 / 10 60 50 10 5
BOISE CITY OK 66 89 62 84 61 / 30 50 20 10 20
BORGER TX 73 92 68 86 66 / 20 60 40 10 5
BOYS RANCH TX 71 93 70 88 64 / 20 60 30 10 5
CANYON TX 68 91 66 87 62 / 20 60 50 10 5
CLARENDON TX 70 94 71 86 64 / 10 50 60 20 5
DALHART TX 66 91 64 84 61 / 30 50 20 10 20
GUYMON OK 68 88 65 87 62 / 20 60 30 10 5
HEREFORD TX 67 91 65 85 60 / 20 50 30 10 10
LIPSCOMB TX 69 90 68 86 63 / 10 60 60 10 5
PAMPA TX 68 91 66 85 62 / 10 60 50 10 5
SHAMROCK TX 71 93 68 87 64 / 10 40 60 20 5
WELLINGTON TX 72 98 72 91 66 / 10 40 60 20 5
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
EA/JJ
Hazardous weather outlook, Jul 24, 1:59 PM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
259 PM CDT WED JUL 24 2013
OKZ001>003-TXZ001>020-251100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
259 PM CDT WED JUL 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WESTERN HALF OF THE
PANHANDLES THROUGH TONIGHT. SOME STORMS MAY BECOME
STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH...IF NOT ALL...OF THE
PANHANDLES THURSDAY AFTERNOON THROUGH MONDAY. SOME OF THE STORMS
COULD BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EVENING HOURS
ON THURSDAY. THE MAIN HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL.
ADDITIONALLY...LOCALLY HEAVY RAIN COULD LEAD TO LOCALIZED FLOODING
THURSDAY AND THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.
JACKSON
In the hours before
Special weather statement, Jul 24, 5:11 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
611 PM CDT WED JUL 24 2013
TXZ011-012-016-017-242345-
DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX-
611 PM CDT WED JUL 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...
SOUTHWESTERN POTTER...SOUTHEASTERN OLDHAM AND EXTREME NORTHEASTERN
DEAF SMITH COUNTIES UNTIL 645 PM CDT...
AT 605 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF BUSHLAND...OR 11 MILES WEST
OF AMARILLO...MOVING NORTHWEST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WILDORADO... BUSHLAND...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 39 AND 65.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3520 10243 3552 10222 3526 10187 3513 10198
TIME...MOT...LOC 2310Z 120DEG 14KT 3523 10204
SIMPSON
Heavy Rain, Deaf Smith
- When
- July 24, 5:30 PM CST to July 25, 12:30 AM CST
- Where
- Deaf Smith County, 3 mi N of Dawn to 11 mi WNW of Bootleg
- Reported by
- Broadcast Media
- Coordinates
- 34.963, -102.200
Scattered showers and thunderstorms developed across the southwestern Texas Panhandle during the evening hours of the 24th. These thunderstorms produced 1.10 inches of heavy rain 3 miles north of Dawn (Deaf Smith County), as reported by the KVII Schoolnet site at G and C Hydro Farms. Scattered showers and thunderstorms persisted for several hours before ending shortly after midnight on the 25th.
Heavy Rain, Deaf Smith
- When
- July 24, 5:30 PM CST to July 25, 12:30 AM CST
- Where
- Deaf Smith County, 3 mi N of Dawn to 11 mi WNW of Bootleg
- Reported by
- Mesonet
- Coordinates
- 34.963, -102.200
Scattered showers and thunderstorms developed across the southwestern Texas Panhandle during the evening hours of the 24th. These thunderstorms produced 0.40 inches of heavy rain 11 miles west-northwest of Bootleg (Deaf Smith County), as reported by the Bootleg West Texas Mesonet site. The West Texas Mesonet site at Hereford (Deaf Smith County) reported 0.43 inches of rain from these storms. Scattered showers and thunderstorms persisted for several hours before ending shortly after midnight on the 25th.
Heavy Rain, Randall
- When
- July 24, 5:30 PM CST to July 25, 9:00 AM CST
- Where
- Randall County, 7.95 mi NW of Canyon to 6.14 mi SSE of Palo Duro Canyon State Park
- Reported by
- Broadcast Media
- Coordinates
- 35.057, -102.025
Scattered showers and thunderstorms developed across the southwestern Texas Panhandle during the evening hours of the 24th. These thunderstorms produced 1.06 inches of heavy rain 14 miles southeast of Buffalo Lake (Randall County), as reported by the KVII Schoolnet site at Frost Ranch. Scattered showers and thunderstorms persisted through the overnight hours and into the late morning hours of the 25th.
Heavy Rain, Randall
- When
- July 24, 5:30 PM CST to July 25, 9:00 AM CST
- Where
- Randall County, 7.95 mi NW of Canyon to 6.14 mi SSE of Palo Duro Canyon State Park
- Reported by
- Broadcast Media
- Coordinates
- 35.057, -102.025
Scattered showers and thunderstorms developed across the southwestern Texas Panhandle during the evening hours of the 24th. These thunderstorms produced 1.7 inches of heavy rain 5 miles west-northwest of Timbercreek Canyon (Randall County), as reported by the KVII Schoolnet site at Midway Alternative High School. Scattered showers and thunderstorms persisted through the overnight hours and into the late morning hours of the 25th.
Heavy Rain, Randall
- When
- July 24, 5:30 PM CST to July 25, 9:00 AM CST
- Where
- Randall County, 7.95 mi NW of Canyon to 6.14 mi SSE of Palo Duro Canyon State Park
- Reported by
- Mesonet
- Coordinates
- 35.057, -102.025
Scattered showers and thunderstorms developed across the southwestern Texas Panhandle during the evening hours of the 24th. These thunderstorms produced 1.02 inches of heavy rain 7 miles south-southwest of Amarillo (Randall County), as reported by the Amarillo West Texas Mesonet site. Scattered showers and thunderstorms persisted through the overnight hours and into the late morning hours of the 25th.
Heavy Rain, Randall
- When
- July 24, 5:30 PM CST to July 25, 9:00 AM CST
- Where
- Randall County, 8 mi NW of Timbercreek Canyon to 5.34 mi WSW of Amarillo
- Reported by
- Broadcast Media
- Coordinates
- 35.132, -101.920
Scattered showers and thunderstorms developed across the southwestern Texas Panhandle during the evening hours of the 24th. These thunderstorms heavy rain on the southwest side of Amarillo (Randall County) which caused minor flooding of streets on Hillside Street and Coulter Road; Bell Street and 45th Ave; and on Western Street between Sundown Ave and Mack Road. Scattered showers and thunderstorms persisted through the overnight hours and into the late morning hours of the 25th. No stranded motorist or swift water rescues were reported in association to this minor flooding.
Heavy Rain, Randall
- When
- July 24, 5:30 PM CST to July 25, 9:00 AM CST
- Where
- Randall County, 2.87 mi NW of Palo Duro Canyon State Park to 5.63 mi SE of Palo Duro Canyon State Park
- Reported by
- Park/Forest Service
- Coordinates
- 34.980, -101.705
Scattered showers and thunderstorms developed across the southwestern Texas Panhandle during the evening hours of the 24th. These thunderstorms heavy rain over Palo Duro Canyon State Park (Randall County). This heavy rain caused low water crossings number 3 through 6 to flood. Flood waters at crossing number 4 placed a log in the middle of the road, and the flood waters caused 2 ft of mud to be accumulated at crossing number 5. The flooding of crossings 3 through 6 caused campers within the park to become stranded for a brief period, but the flood waters did not threaten these campers. Scattered showers and thunderstorms persisted through the overnight hours and into the late morning hours of the 25th. No stranded motorist or swift water rescues were reported in association to this flooding.
Heavy Rain, Donley
- When
- July 24, 9:30 PM CST to July 25, 10:00 AM CST
- Where
- Donley County, 2 mi WSW of Clarendon to 1.95 mi NE of Clarendon
- Reported by
- Mesonet
- Coordinates
- 34.919, -100.933
Scattered showers and thunderstorms developed across the southwestern Texas Panhandle during the evening hours of the 24th. These thunderstorms produced 0.78 inches of heavy rain 2 miles west-southwest of the city of Clarendon (Donley County), as reported by the Clarendon West Texas Mesonet site. Scattered showers and thunderstorms persisted through the overnight hours and into the late morning hours of the 25th.
Heavy Rain, Armstrong
- When
- July 24, 9:30 PM CST to July 25, 10:00 AM CST
- Where
- Armstrong County, 12 mi SW of Claude to 7.32 mi SSW of Claude
- Reported by
- Mesonet
- Coordinates
- 34.997, -101.520
Scattered showers and thunderstorms developed across the southwestern Texas Panhandle during the evening hours of the 24th. These thunderstorms produced 1.65 inches of heavy rain 12 miles southwest of the city of Claude (Armstong County), as reported by the Claude West Texas Mesonet site. Scattered showers and thunderstorms persisted through the overnight hours and into the late morning hours of the 25th.
Heavy Rain, Gray
- When
- July 24, 9:30 PM CST to July 25, 10:00 AM CST
- Where
- Gray County, 0.53 mi SSW of Mc Lean to 1 mi E of Mc Lean
- Reported by
- Mesonet
- Coordinates
- 35.223, -100.604
Scattered showers and thunderstorms developed across the southwestern Texas Panhandle during the evening hours of the 24th. These thunderstorms produced 1.77 inches of heavy rain 1 mile east of the city of McLean (Gray County), as reported by the McLean West Texas Mesonet site. Scattered showers and thunderstorms persisted through the overnight hours and into the late morning hours of the 25th.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 24, 2013$26 million · 1.75 in hail · 11 events
- Damaging Wind in Georgia, July 24, 20131 death · $5,000 · 60 kt wind · 1 event
- Dense Fog in Wisconsin, July 24, 201311 injured · $10,000 · 1 event
- Hail in Texas, July 24, 2013$250,000 · 1.25 in hail · 1 event
- Damaging Winds in Texas, July 24, 2013$100,000 · 61 kt wind · 2 events
- Flash Flooding in Arizona, July 24 to 26, 2013$78,000 · 4 events
- Hail and Damaging Winds in Montana, July 24, 20132 in hail · 30 events
- Flash Flooding and Damaging Winds in New Mexico, July 24 to 25, 2013$26,000 · 61 kt wind · 4 events
- Flood in Arkansas, July 24 to 31, 2013$30,000 · 1 event
- Flash Flood and Damaging Winds in New Mexico, July 24, 20132 injured · $11,000 · 67 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 24, 2013$15,000 · 1.75 in hail · 8 events
- Damaging Winds in West Virginia, July 24, 2013$17,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468459, 468460, 468461, 468462, 468463, 468464, 468500, 468467, 468481, 468484.